Alert archive / Montana / Flood Watches in 2011
Flood Watch 2, NWS Glasgow, MT
NWS Glasgow, MT issued this flood watch at Mar 17, 2011, 7:52 PM MDT for Valley County, Montana. It took effect at Mar 18, 2011, 12:00 PM MDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2011, 7:52 PM MDT (01:52 UTC)
- In effect from
- Mar 18, 2011, 12:00 PM MDT
- Expired
- Mar 21, 2011, 12:12 PM MDT
- In force
- 3 days
- Issued by
- NWS Glasgow, MT
- Flood severity
- None
County Valley County, MT
The radar
The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flood watch went out at Mar 17, 2:40 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Mar 17, 2:40 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 240 PM MDT THU MAR 17 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... THE CURRENT SYNOPTIC SITUATION... AN UPPER LEVEL FRONT EXTENDS THROUGH THE GREAT LAKES... CENTRAL PLAINS... FOUR CORNERS... AND SOUTHERN CALIFORNIA. BEHIND THIS FRONT A COMPLEX OF RIDGES AND TROUGHS HAS SET UP WITH COLD CORE TROUGH OVER THE GREAT PLAINS... A WEAK RIDGE EXTENDING OVER THE ROCKY MOUNTAINS... AND ANOTHER TROUGH OFF THE COAST OF THE PACIFIC NORTHWEST. LATE AFTERNOON THROUGH TONIGHT... IN MONTANA SPECIFICALLY THE TROUGH/RIDGE INTERFACE EXISTS ALONG A COLD FRONT DRAPED ALONG THE NORTHERN TIER OF THE CWA. THIS INTERFACE IS EXPECTED TO EJECT TO THE EAST DURING THE AFTERNOON AND OVERNIGHT HOURS. CONVERGENCE ALONG THE FRONT HAS ACTED TO GENERATE A FEW ISOLATED AND SCATTERED SNOW AND RAIN SHOWERS WHICH SHOULD EXIT THE AREA AS WELL TONIGHT. AFTERWARD... WEAK RIDGING WITH LIGHT WEST DOWNSLOPING WINDS WILL FILL IN BEHIND IT. FRIDAY THOUGH SATURDAY...TROUGH OFF OF THE PACIFIC NORTHWEST COAST WILL STEP ON SHORE AND SPIN UP INTO A LOW PRESSURE SYSTEM. THIS RAPIDLY RAMPING TROUGH WILL ACT TO AMPLIFY THE RIDGE ACROSS CENTRAL AND EASTERN MONTANA BY FORCING WWA ON 850 MB TEMPERATURES INTO THE POSITIVE DOUBLE DIGITS IN THE UPPER LEVEL SOUTHWESTERN FLOW PATTERN. THIS SHOULD ACT TO CREATE SOUTHERN WINDS AND SET UP A LEE SIDE SURFACE TROUGH WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. THIS SET UP MAY ALSO BE ABLE TO START EJECTING MID LEVEL MESOSCALE SHORTWAVES ACROSS THE INTERMOUNTAIN WEST WHICH COULD START INSTABILITY SHOWERS FOR AREAS THAT HAVE NO SNOW COVER. MOST OF THESE SHOULD HOLD OFF UNTIL LATER IN THE WEEKEND HOWEVER. GAH .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... TWO FEATURES OF NOTE IN THE EXTENDED PERIOD. THE FIRST IS A SHORTWAVE LIFTING ACROSS MONTANA SATURDAY NIGHT INTO SUNDAY. BEST AREA OF LIFT WITH THIS SYSTEM LOOKS TO BE NORTH OF THE CANADIAN BORDER. SECOND SHORTWAVE FOLLOWS MONDAY NIGHT INTO TUESDAY. THIS SYSTEM MUCH STRONGER AND EXPECTED TO DEVELOP OVER MONTANA OR WYOMING. THIS SYSTEM HAS THE POTENTIAL TO DEVELOP INTO A SIGNIFICANT SNOWSTORM BUT MODELS STILL DIFFERING ON ITS EVOLUTION. EBERT PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD BEGINS WITH AN UPPER TROUGH MOVING THROUGH THE REGION WITH MIXED PRECIPITATION EXPECTED FOR THE REGION ON SUNDAY. ON MONDAY SHORT LIVED RIDGE MOVES THROUGH THE REGION AS AN PACIFIC UPPER LOW ENTERS THE GREAT BASIN. MONDAY NIGHT THROUGH TUESDAY NIGHT NORTHEAST MONTANA WILL BE IMPACTED FROM THE PACIFIC SYSTEM MOVING THROUGH THE REGION. DEPENDING ON THE PLACEMENT OF FEATURES WILL DETERMINE THE PRECIPITATION TYPE AND AMOUNT FOR THE REGION. FOR NOW WILL PLAY IT CONSERVATIVE AND NOT TRY TO PICK ALL SNOW OR A MIX AT THIS TIME. WILL GO WITH THE TREND UPWARDS ON POPS FOR THIS EVENT WITH BOTH THE GFS AND ECMWF ONBOARD WITH THE IDEA OF A WET AND COOLER TUESDAY FOR THE AREA. WEDNESDAY THROUGH FRIDAY THE TREND WILL BE TOWARD WARMER AND DRIER FOR THE REGION AS RIDGING IS FORECASTED FOR THE AREA. PROTON && .AVIATION... THE LOW CLOUDS WILL BE LIFTING BACK TO THE NORTHEAST THROUGH THE REMAINDER OF THE AFTERNOON FOR VFR CONDITIONS EXPECTED OVERNIGHT AND INTO FRIDAY. RAE && .HYDROLOGY... ICE JAMS AND SNOW MELT ARE CAUSING FLOODING PROBLEMS IN MANY AREAS IN NORTHEAST MONTANA AND ARE EXPECTED TO CONTINUE TO DO SO FOR THE NEXT WEEK. OVER THE NEXT 7 DAYS...TEMPERATURES ARE EXPECTED TO BE IN THE 40S IN THE AFTERNOONS AND BELOW FREEZING AT NIGHT. THERE IS ALSO SOME CHANCE FOR NEW PRECIPITATION...ESPECIALLY MONDAY NIGHT INTO TUESDAY. CONSEQUENTLY...CONTINUED FLOODING PROBLEMS ARE EXPECTED OVER THE NEXT WEEK AS THE SUBSTANTIAL LOAD OF SURFACE ICE GRADUALLY MELTS AND ICE BREAKS-UP ON AREA RIVERS AND STREAMS. CURRENTLY...A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER FROM NEAR SAVAGE TO NEAR TERRY DUE TO 5 KNOWN ICE JAMS. ONE ICE JAM IS AFFECTING THE AREA FROM 5 MILES WEST OF TERRY TO PAST FALLON. THIS ICE JAM IS THREATENING NEARBY RAILROAD TRACKS. A SECOND ICE JAM IS AFFECTING AREAS NORTH OF THE I 94 BRIDGE IN GLENDIVE...AND IS CAUSING LOW LAND FLOODING. A THIRD AND FOURTH ICE JAM IS AFFECTING THE AREA FROM SAVAGE TO NEAR THE DAWSON COUNTY LINE. THE FIFTH JAM IS BY SIDNEY NEAR RICHLAND PARK...AND IS CAUSING WATERS TO QUICKLY RISE THERE. SMALL STREAMS THAT FEED BEAVER CREEK IN WIBAUX COUNTY ARE RUNNING OUT OF THEIR BANKS AND HAVE FLOODED HIGHWAY SEVEN 12-13 MILES SOUTH OF WIBAUX NEAR THE PINE UNIT TURNOFF. HIGHWAY 7 IS CLOSED AS A RESULT. CREEKS AND STREAMS THAT FEED THE REDWATER RIVER IN MCCONE...DAWSON...AND RICHLAND COUNTIES HAVE BEGUN TO RUN AT OR NEAR BANKFULL. MINOR FLOODING WAS REPORTED NEAR CIRCLE. WITH DAYTIME HIGH FORECAST TEMPERATURES WELL ABOVE FREEZING EXPECT FLOODING ON THE REDWATER RIVER WITHIN THE NEXT TWO DAYS. A FLOOD WARNING IS IN EFFECT. ALONG THE MUSSELSHELL RIVER...A FLOOD WARNING CONTINUES THROUGH FRIDAY FOR AREAS IN PETROLEUM AND GARFIELD COUNTIES DUE TO SWOLLEN CREEKS FROM SNOW MELT RUN OFF AND ICE JAMS. THE MUSSELSHELL RIVER IS CURRENTLY RIGHT AT FLOOD STAGE AT MOSBY...HOWEVER AN ICE JAM EXISTS 5 MILES NORTH OF THE 200 BRIDGE. EARLIER ICE JAMS HAVE BEEN REPORTED AS CLEARED AT MOSBY AND FLATWILLOW. IT IS EXPECTED THAT ICE JAMS WILL CONTINUE TO BREAK-UP AND REFORM AT DOWN STREAM LOCATIONS WITH THE AREA FROM NORTH OF THE 200 BRIDGE TO THE MOUTH OF THE MUSSELSHELL MOST AT RISK. SIGNIFICANT FLOODING HAS BEEN REPORTED ON THE 79 TRAIL NEAR THE MOUTH OF THE MUSSELSHELL RIVER WITH A SUBDIVISION SURROUNDED BY WATER AND WATER OVER THE 79 TRAIL ROAD. IN GARFIELD COUNTY...A FLOOD WARNING IS IN EFFECT. SAND CREEK...STEVE FORKS CREEK AND THE MIDDLE FORK OF LODGEPOLE CREEK HAVE BEEN REPORTED OUT OF THEIR BANKS DUE TO HIGH RUN OFF. THIS HAS FORCED ROAD CLOSURES IN NORTHWEST GARFIELD COUNTY. THIS FLOODING IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AS SNOW CONTINUES TO MELT. IN PHILLIPS COUNTY...THE FLOOD ADVISORY WAS REPLACED WITH A WARNING. MANY OF THE DRAINAGES THAT LEAD INTO THE MISSOURI RIVER WERE AT OR OUT OF THEIR BANKS. FLOODING WAS REPORTED IN NEARBY RANCHES AND DRY FORK ROAD WAS REPORTED OVERTAKEN BY FLOOD WATERS. THE MILK RIVER NEAR DODSON EXCEEDED FLOOD STAGE BUT ONLY MINOR FLOODING WAS OCCURRING. PEOPLES CREEK WAS FLOODING ALONG THE LODGEPOLE HIGHWAY AND MINOR FLOODING CONTINUED NEAR ITS MOUTH. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 17, 2:36 PM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 236 PM MDT THU MAR 17 2011 MTZ016-021>027-060-181200- CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-RICHLAND- DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS- 236 PM MDT THU MAR 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR THE AREA. ICE JAMS HAVE BEEN REPORTED AT SEVERAL PLACES ALONG THE YELLOWSTONE RIVER NORTH OF TERRY AND ALONG THE MUSSELSHELL RIVER NORTH OF HIGHWAY 200. IN ADDITION...STREAMS IN NORTHWEST AND CENTRAL GARFIELD COUNTY AND WESTERN AND SOUTHERN PHILLIPS COUNTY HAVE BEEN REPORTED OUT OF THEIR BANKS. PROBLEMS HAVE BEEN OCCURRING FROM BOTH ICE JAMS AND FROM STREAM AND RIVER RISES DUE TO SNOW MELT RUNOFF. THE ICE JAMS HAVE BEEN BREAKING UP AND REFORMING AT DOWNSTREAM LOCATIONS AND WILL CONTINUE TO DO SO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FORECAST HIGH TEMPERATURES RANGE FROM THE UPPER 30S TO AROUND 50 FOR THE FORESEEABLE FUTURE. CONSEQUENTLY...THE LARGE AMOUNT OF SURFACE ICE AND SNOW IS EXPECTED TO CONTINUE TO MELT AND RAISE CREEKS AND RIVERS. CONTINUED PROBLEMS FROM ICE JAM FORMATION ARE ALSO EXPECTED .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017>020-059-061-062-181200- CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT- NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 236 PM MDT THU MAR 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVERS AND STREAMS ARE EXPECTED TO RISE INTO AT LEAST NEXT WEEK WITH AN INCREASE IN FLOODING PROBLEMS. HIGH TEMPERATURES ARE FORECAST TO RANGE FROM THE MID 30S TO LOWER 40S FOR THE NEXT WEEK. THIS IS EXPECTED TO CONTINUE TO MELT THE LARGE AMOUNT OF SURFACE ICE. TRIBUTARIES OF MAIN STEM RIVERS ARE EXPECTED TO FLOOD FIRST FOLLOWED BY MAIN STEM FLOODING. SOME FLOODING DUE TO ICE JAMS ARE ALSO EXPECTED. THE TIMING AND EXTENT OF FLOODING IS STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.